A Brief Review of the Pharmacology of Hyperkalemia: Causes and Treatment

James M. Wooten, PharmD; Fernanda E. Kupferman, MD; Juan C. Kupferman, MD, MPH

Disclosures

South Med J. 2019;112(4):228-233. 

In This Article

Causes of Hyperkalemia

As illustrated in Supplemental Digital Content Table 1 (http://links.lww.com/SMJ/A142), there are several medical conditions that can contribute to hyperkalemia, although the most common cause is reduced renal excretion caused by acute or chronic renal insufficiency. Practitioners must understand how potassium regulation is affected by these various conditions. Supplemental Digital Content Table 2 (http://links.lww.com/SMJ/A142) presents common medications and drug classes that have been associated with hyperkalemia. Because potassium is eliminated via the kidneys, any drug that causes renal dysfunction can be associated indirectly with hyperkalemia, and because renal function is adversely affected, potassium concentrations will increase. One must also assess potassium content in food, salt substitutes, and nutritional items, especially in patients with chronic renal insufficiency. For hospitalized patients, the daily assessment of the potassium content of intravenous fluids, potential drug interactions affecting potassium balance, and potential acute changes in renal function are extremely important.[4,6,9,10]

The precise risk of hyperkalemia with drugs and drug classes is difficult to calculate because the risk for developing hyperkalemia increases as a patient's renal function declines. In addition, many of the drugs presented in Supplemental Digital Content Table 2 are commonly encountered in patients with many of the conditions presented in Supplemental Digital Content Table 1, making it difficult to calculate precise drug-induced incidence figures. As renal function diminishes with age, hyperkalemia becomes more common in older adult patients, especially those with several comorbidities. Renal dysfunction also can be caused by drugs and drug classes. Some of the drugs and drug classes (nonsteroidal anti-inflammatory drugs, angiotensin-converting enzyme [ACE] inhibitors, angiotensin receptor blockers [ARBs]) may cause renal dysfunction as well as hyperkalemia, making the increased potassium concentration a result of drug-induced renal toxicity. All of these issues make it difficult to pinpoint an exact incidence of hyperkalemia for many of the drugs and drug classes.[10,11]

Another consideration when assessing a patient's potassium level is the possibility of pseudohyperkalemia. Pseudohyperkalemia is a "reported rise in serum potassium concentration with normal effective plasma potassium concentration."[12] Pseudohyperkalemia may be the result of laboratory error. As illustrated in Supplemental Digital Content Table 1, pseudohyperkalemia may be the result of, for example, hemolysis of the blood sample and blood sample cooling. Patients with no apparent cause for or no signs or symptoms of hyperkalemia must be evaluated for pseudohyperkalemia. The practitioner must be able to assess the situation and ensure that the clinical presentation matches the laboratory result.[13–16]

Because hyperkalemia is a medical emergency and can result in deadly cardiac arrhythmia, practitioners must recognize the potential causes and effects of this problem. In addition, precise monitoring plans must be established for each patient to ensure appropriate outcomes.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....